geriatric diabetic question?

  1. If you have a resident who is insulin dependent and blood glucose goes low, after giving some form of glucose, juice etc and getting it up to a normal level, would you give them their insulin after breakfast or not, also would you call the Dr. to inform them of this low or not?
    •  
  2. 4 Comments

  3. by   Calgon-take.me.away
    give them their insulin depending on (1) take the blood sugar after they eat (2) percentage they ate (3)amount they receive (4) call me
  4. by   CHATSDALE
    ask the md what he wants and have some standing orders written
    some mds believe that you can give them to raise glucose and still give a long acting insulin
  5. by   SuesquatchRN
    I generally give Lantus - long acting - regardless of the fingerstick. 125 or below I have had clarified in the past and found out from the MD what to do. My instinct is to withhold it but I'm not the prescriber.
  6. by   fultzymom
    It depends on 1) How much of their meal they ate, 2) What did the sugar come up to, 3) What is the reaction of your patients glucose level generally after eating meals. Also, your doctor should give you parameters on when to call him. Ours usually says, "Below ___ or above ____ call MD." That makes it good because the doctor is not getting callls when he does not think it is an emergency or when he does not think he should be called. Also, if you do not have parameters, how easily did you get it to come back up? I have had low sugars before and not called the doctor. But if it is a pattern with a certain patient, you may need to notify him/her because they may need to adjust some meds. It gets easier on judging what to do when you get to know the patient and know how their sugar runs. But some peoples, you will never figure out! Hope this helps some.

close